Illinois, 2016

Flash Flooding in Illinois, August 18, 2016

August 18, 2016 · NWS LOT · 2 events in 2 counties and zones

Dixon, Illinois area saw 3 to over 5 of rain in the early morning hours. Rains across northeast Illinois closed portions of the Edens Expressway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Dixon, Illinois area saw 3 to over 5 of rain in the early morning hours. Rains across northeast Illinois closed portions of the Edens Expressway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 1:26 AM CST, 48 minutes earlier.

Area forecast discussion, Aug 18, 1:26 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
226 AM CDT THU AUG 18 2016

.SHORT TERM...
255 PM CDT

Through Thursday...

Main concern for the remainder of this afternoon and into the early
evening will be continued chances for showers and thunderstorms.

As of early afternoon, isolated shra/tsra are developing roughly
along the I-80 corridor.  A warm/moist/unstable environment is in
place with temps in the mid 80s, dewpoints in the upper 60 to lower
70s and MLCAPE arnd 3000 J/kg.  So, the environment is primed for ts
development.  The main issue is focus.  A weak sfc ridge axis is
moving across the region, so there is little in the way of sfc
forcing.  However, a remnant MCV moving across nrn IL is providing
some upper forcing, which has been the main trigger.  Satellite
imagery indicates that this feature is relatively progressive and
what hints of it that are seen in the short term model guidance
would suggest that the greatest potential for isold/sct ts
development should persist into the early evening.  Pwats are in the
1.5 inch range, so some locally heavy downpours are possible, with
radar estimates of rainfall rates up to 3 inches per hours.  Wly
steering flow of 15-30kt should keep even the heavy rain producing
cells progressive, so additional flooding is not expected.  With
daytime warming and the MCV passing off to the east, TS chances
should diminish, but any old boundaries remaining across the region
could still initiate some isold TS, so will keep slight chance PoPs
and isold TS wording in the forecast for tonight.

For Thursday, will need to keep some chance of tsra/shra going
through the day as a slow moving weak nrn stream shortwave drops out
of the upper MS Valley.  Once again, the sfc pattern will remain
weak with little sfc reflection of the shortwave.  Also, the general
airmass will change little from what is currently in place, so there
will be adequate moisture and instability once again to support a
chance for scattered shra/tsra.  With a similar airmass in place,
temperatures once again will be in the middle to upper 80s and
dewpoints in the low 70s.

&&

.LONG TERM...
307 PM CDT

Thursday night through Wednesday...

The pattern remains muggy and unstable through Saturday. Have medium
confidence in precip chances Thursday night through Friday night.
The main upper level shortwave travels over central WI Thursday
night, and thinking convection will stay tied to the wave.
Therefore, have a dry forecast Thursday night through Friday
morning.  A cold front pushes southeast into WI and IA Friday
afternoon and surface low pressure forms along the front.  The main
forcing will once again be south and west of the CWA, but the
atmosphere will be warm and muggy. As such, thinking a few isolated
storms may form west of a Rockford to Kankakee to Rensselaer, IN line
Friday afternoon. Chances for storms increase to chance Friday night
as the forcing moves closer, but thinking storms will only form west
of a Waukegan to Pontiac line.

Have much higher confidence in widespread showers and storms
Saturday as the cold front and associated low move through the
region.  Thunderstorm coverage will increase from the mid morning
onward. CAPE and shear values are low so not expecting widespread
severe weather. However stronger storms may produce gusty winds.
PWATS will be around 1.5-2 inches so all storms will likely produce
heavy rain, but storms should be moving quick enough that flooding
is not expected.

Cooler and drier air moves in behind the front. Could see a few rain
showers Sunday as the upper level trough axis shifts across the
region, but not expecting many showers.  Temperatures will be cooler
with highs in the low 70s.

High pressure spreads over the region early next week leading to at
least a few days of dry conditions. Temps slowly rise through mid
week.

JEE

&&

.AVIATION...
For the 06Z TAFs...

1226 am...Main forecast concern is the potential for showers and
a few thunderstorms overnight and again this afternoon.

Current thunderstorms between rfd and mli are slowly drifting
east/northeast and are expected to continue for at least a few
more hours and may continue through sunrise as they move closer to
the Chicago area terminals. Confidence regarding how widespread
this activity becomes and how far east it moves is fairly low with
different solutions from short term guidance. At this point will
maintain dry forecast except to add vicinity mention at rfd but
updates may be needed early this morning.

A weak lake breeze is expected to form this afternoon but remain
near the IL shore as southerly winds increase into the 10-15kt
range. While the lake breeze will likely remain east of ord/mdw...
it may allow isolated showers or thunderstorms to develop along
with additional activity...perhaps mainly south of the terminals
which may be influenced by activity early this morning. Thus with
expected isolated coverage...no mention in this forecast for this
afternoon.

Patchy fog is possible through sunrise but confidence is low with
sct/bkn cloud cover and possible shower activity. cms

&&

.MARINE...

226 am...High pressure will remain nearly stationary across the
southeast U.S. through Friday night as a large trough over the
western plains slowly moves east/northeast. This trough/frontal
boundary will sag across northern Lake Michigan Friday night...
turning winds northeasterly and then is expected to remain across
central portions of the lake Saturday as low pressure develops
along the front. Southerly winds will prevail across the southern
part of the lake until the low moves east of the lake Saturday
evening. There remains uncertainty regarding how strong this low
will become as well as its exact track. But the low is expected to
deepen as it moves across Lake Huron Saturday night. The gradient
will tighten and combined with cooler air spreading across the
region...north/northwest winds are expected to increase to 30 kts
Saturday night and then diminish Sunday as high pressure moves
towards the region Sunday night. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 17, 2:39 PM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CDT WED AUG 17 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
339 PM CDT WED AUG 17 2016 /439 PM EDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

ISOLATED SHOWERS AND STORMS ARE POSSIBLE THROUGH THIS EVENING
ACROSS THE WARNING AREA. SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN.
SOME STORMS MAY PRODUCE WEAK FUNNEL CLOUDS...BUT THE ATMOSPHERE
IS NOT CONDUCIVE FOR DAMAGING TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AND FRIDAY...
  LIMITED THUNDERSTORM RISK.
SATURDAY...
  SIGNIFICANT THUNDERSTORM RISK.

DISCUSSION:

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...BUT THE
BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY. THERE IS POTENTIAL
FOR HEAVY RAINFALL AND FLOODING...AS WELL AS AT LEAST ISOLATED
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING TOWARD THE SOUTHEAST AT 15 TO 25 MPH...

&&

LMZ740>745-182045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
339 PM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY.

NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
339 PM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTHERN END OF
THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY THROUGH
FRIDAY. NUMEROUS STORMS ARE EXPECTED OVER THE NORTHERN HALF OF
THE LAKE FRIDAY NIGHT AND THEN ACROSS THE LAKE SATURDAY. THERE ARE
ADDITIONAL SLIGHT CHANCES OF THUNDERSTORMS MONDAY NIGHT THROUGH
TUESDAY.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 18, 2:14 AM CST to 8:15 AM CST
Where
Lee County, 0.47 mi NNE of Dixon to 0.74 mi NW of Swissville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.837, -89.478

Route 26 and Route 52 closed due to water up to 2 feet deep. Businesses nearby flooded. Numerous streets across Dixon flooded. Three to five inches of rain fell. Lowell Park Road was closed due to flooding. Many ditches filled with water.

Flash Flood, Cook

When
August 18, 5:40 AM CST to 8:15 AM CST
Where
Cook County, 0.61 mi SE of Northfield to 0.33 mi SE of Northfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.094, -87.761

Both directions of Edens Expressway closed due to flooding at Winnetka Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659462, 659472.